Alabama, 2011Damaging Wind in Alabama, August 24, 2011
August 24, 2011 · NWS BMX · 1 event in 1 county or zone
Outflow boundaries from a Mesoscale Convective System over Arkansas pushed into Mississippi and aided in diurnally driven convection. Outflows from this activity allowed thunderstorm development to spread eastward into west Central Alabama by late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow boundaries from a Mesoscale Convective System over Arkansas pushed into Mississippi and aided in diurnally driven convection. Outflows from this activity allowed thunderstorm development to spread eastward into west Central Alabama by late afternoon. Isolated thunderstorms across the area resulted in isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 24, 5:59 PM CST, 26 minutes earlier.
Area forecast discussion, Aug 24, 5:59 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT WED AUG 24 2011
.UPDATE...
AVIATION DISCUSSION.
&&
.DISCUSSION...
A MCS CURRENTLY MOVING SOUTH ACROSS ARKANSAS AND LOUISIANA IS
PUSHING OUTFLOW BOUNDARIES INTO EAST CENTRAL MISSISSIPPI. THESE
BOUNDARIES ARE SPARKING SHOWERS AND THUNDERSTORMS IN THIS AREA. PW
VALUES ACROSS MISSISSIPPI ARE AROUND 1.8...PROVIDING PLENTY OF
MOISTURE. OUTFLOW BOUNDARIES ARE KICKING OUT OF THE SHOWERS AND
THUNDERSTORM AND MOVING INTO EXTREME WESTERN ALABAMA ALLOWING
SHOWER AND THUNDERSTORMS TO DEVELOP THERE AS WELL. PW VALUES
ACROSS THE EASTERN 2/3 OF THE CWA DO NOT SUPPORT
CONVECTION...THEREFORE SHOWERS AND THUNDERSTORMS SHOULD STAY
CONFINED TO THE EXTREME WESTERN PORTION OF THE CWA. ANY SHOWER OR
THUNDERSTORM THAT DEVELOPS SHOULD DISSIPATE BEFORE MIDNIGHT.
OTHERWISE...THE RIDGE OF HIGH PRESSURE CONTINUES OVER THE WESTERN
PORTION OF THE US...WITH A TROF OVER THE GREAT LAKES. THEREFORE
NORTHWESTERLY FLOW CONTINUES TO PUMP DRY AIR INTO THE AREA. A COLD
FRONT CURRENTLY STRETCHING FROM WISCONSIN TO MISSOURI SHOULD MOVE
SOUTHWARD OVERNIGHT AND MOVE INTO CENTRAL ALABAMA ON THURSDAY. THERE
DOES NOT APPEAR TO BE ENOUGH OF A LIFTING MECHANISM TO ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT....AND MOISTURE VALUES
SHOULD REMAIN RELATIVELY LOW. SO HAVE KEPT SLIGHT CHANCE POPS IN
ACROSS THE AREA THROUGH FRIDAY...SINCE CONFIDENCE IS LOW AS TO HOW
MUCH...IF ANY...RAIN THE CWA MIGHT RECEIVE.
THE FRONT WILL CLEAR THE AREA BY FRIDAY...LEAVING TEMPS SLIGHTLY
COOLER BEHIND THE FRONT. HOWEVER TEMPS SHOULD RECOVER QUICKLY...WITH
DRY CONDITIONS AIDING IN THE RISING TEMPERATURES. NORTHWESTERLY
FLOW WILL CONTINUE THROUGH NEXT WEEK...LEAVING VERY LOW CHANCES OF
RAIN. HIGH TEMPERATURES WILL RUN A FEW DEGREES ABOVE NORMAL
THROUGH THE PERIOD...HOWEVER WITH THE DRY AIR IN PLACE...DON'T
FORESEE ANY HEAT INDEX VALUE CONCERNS.
&&
.AVIATION...
00Z TAF DISCUSSION.
A FEW ISOLATED SHOWERS AND STORMS HAVE DEVELOPED EARLY THIS
EVENING...BUT THEY ARE NOT EXPECTED TO LAST MUCH LONGER. THIS
ACTIVITY SHOULD SUBSIDE BY 02Z. OTHERWISE...NOT EXPECTING ANY
PROBLEMS TONIGHT OR TOMORROW AS VFR CONDITIONS WILL PREVAIL.
10/ARM
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
73/10
Hazardous weather outlook, Aug 24, 6:22 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT WED AUG 24 2011
ALZ011>015-017>050-260030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
722 PM CDT WED AUG 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Thunderstorm Wind, Tuscaloosa
- When
- August 24, 6:25 PM CST
- Where
- Tuscaloosa County, 6.43 mi SE of Samantha
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.343, -87.558
A couple trees were knocked down around the Lake Tuscaloosa area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, August 24 to 25, 2011$1.0 million · EF1 · 36 events
- Damaging Winds and Lightning Strikes in New York, August 24 to 25, 2011$205,000 · 52 kt wind · 12 events
- Flash Flood in New Mexico, August 24, 2011$200,000 · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2011$37,000 · 1.75 in hail · 12 events
- Heat in Missouri, August 24, 20114 injured · 5 events
- Hail and Damaging Winds in Michigan, August 24, 2011$1,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$30,000 · 1 in hail · 10 events
- Damaging Winds in Arkansas, August 24, 2011$27,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 24, 2011$15,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Ohio, August 24, 201155 kt wind · 7 events
- Damaging Winds in Texas, August 24, 2011$8,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$9,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345221.